«

»

Can Vitamin D Cause Diarrhea?


Important!

Answer:
Vitamin D CAN cause diarrhea.


More Info: A possible side effect of taking too much vitamin D is diarrhea. Additional side effects include constipation, bone pain, fatigue, excessive thirst, weight loss, loss of appetite, vomiting, sore eyes, itchy skin, metal taste in mouth, muscle problems, and a frequent need to urinate.

can-vitamin-d-cause-diarrhea

Is Vitamin D Fat-Soluble?

Vitamin D is a fat-soluble nutrient present in very few foods. Vitamin D is primarily acquired through supplements, additions to food and beverages, and is produced in the human body when ultraviolet rays strike the surface of the skin. Vitamin D must undergo two hydroxylations to become activated in the body; first by the liver and then by the kidneys.

Vitamin D assists with calcium absorption in the intestines and helps to promote bone repair and growth. It can also keep bones from becoming brittle with age and help with keeping inflammation in the body in check.

What Are the Effects of a Vitamin D Deficiency

Vitamin D deficiency can result in a decrease in bone mineralization that can lead to bone softening. In children, this can manifest as Rickets, which is a growth deformation of the long bones due to vitamin D, calcium, or phosphorus deficiency. Vitamin D assists in calcium absorption, which is why milk and calcium supplements contain vitamin D. Vitamin D deficiency can also result in Osteomalacia, which is a thinning of the bones and occurs only in adults. It is characterized by muscle weakness and bone fragility. A balanced diet and periodic exposure to the sun helps maintain healthy vitamin D levels.

 

Resources

 

“Vitamin D.” University of Maryland Medical Center | Home. N.p., n.d. Web. 28 June 2011. <http://www.umm.edu/altmed/articles/vitamin-d-000340.htm>.

 

Anderson, J., and L. Young. “Fat-Soluble Vitamins.” Colorado State University Extension. N.p., n.d. Web. 2 July 2011. <http://www.ext.colostate.edu/pubs/foodnut/09315.html>.

 

“Rickets – PubMed Health.” National Center for Biotechnology Information. N.p., n.d. Web. 2 July 2011. <http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0001384/>.